Wisconsin, 2024

Tornadoes and Damaging Winds in Wisconsin, August 29, 2024

August 29, 2024 · NWS MPX · 13 events in 7 counties and zones

A well-defined cold front associated with a strong upper level low produced widespread wind damage in western Wisconsin, as well as three tornadoes in Pierce and St Croix Counties on August 29th, 2024.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A well-defined cold front associated with a strong upper level low produced widespread wind damage in western Wisconsin, as well as three tornadoes in Pierce and St Croix Counties on August 29th, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM CST, 2 hours 8 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 2:17 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 2:38 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 3:46 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     3 ESE Ramsey            45.24N 93.39W
08/29/2024                   Anoka              MN   Public

            Photo report via X. Multiple large trees
            snapped. Time estimated from radar.

&&

BED
Special weather statement, Aug 29, 3:54 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu Aug 29 2024

MNZ077-084-085-292230-
Steele MN-Waseca MN-Rice MN-
454 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT STEELE...EASTERN WASECA AND
SOUTHERN RICE COUNTIES THROUGH 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to 5 miles east of Waldorf.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Faribault, Waseca, Medford, New Richland, Morristown,
Warsaw, Nerstrand, Otisco, Lemond, Clinton Falls, and Merton.

This includes the following highways...
 Interstate 35 between mile markers 32 and 58.
 U.S. Highway 14 between mile markers 153 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

&&

LAT...LON 4386 9364 4420 9360 4420 9352 4426 9352
      4439 9304 4399 9305
TIME...MOT...LOC 2154Z 252DEG 45KT 4420 9355 4392 9360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Aug 29, 3:58 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tornado          4 E Isanti              45.50N 93.16W
08/29/2024                   Isanti             MN   Law Enforcement

            Law enforcement confirmed a tornado touched
            down and has since lifted near the
            intersection of Durant St and County Rd 5
            east of Isanti.

&&

BED
Local storm report, Aug 29, 4:05 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tstm Wnd Dmg     1 SSW Bethel            45.38N 93.28W
08/29/2024                   Anoka              MN   Trained Spotter

            Numerous large trees down, overturned truck
            and camper trailer blocking road near the
            intersection of 229th Ave and Holly St. Time
            estimated from radar.

&&

BED
Local storm report, Aug 29, 4:16 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tstm Wnd Dmg     4 E Isanti              45.50N 93.16W
08/29/2024                   Isanti             MN   Trained Spotter

            Delayed report of 8 inch, live trees snapped
            off halfway up near County Road 5 and Durant
            St east of Isanti.

&&

BED
Local storm report, Aug 29, 4:22 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Dmg     3 SE Eagan              44.79N 93.12W
08/29/2024                   Dakota             MN   Public

            Photo report via X. Maple tree snapped near
            base. Time estimated from radar.

&&

BED

The radar

The Minneapolis radar (KMPX), 110 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 tornado, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 29, 4:25 PM CST to 4:28 PM CST
Where
Polk County, Balsam Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.450, -92.450

County Dispatch reported trees down in the village of Balsam Lake.

Tornado, Pierce

When
August 29, 4:56 PM CST to 4:57 PM CST
Where
Pierce County, 5.46 mi ESE of Prescott to 5.91 mi ESE of Prescott
Rating
EF0
Path length
0.78 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.709, -92.725

A tornado developed at the southern edge of Bellwood Oaks Golf Course, in Dakota County. It moved northeast and tracked across a sliver of northern Goodhue County before crossing the Mississippi River into Wisconsin, about 5 miles southeast of Prescott. Several dozen trees were broken or uprooted and a trailer was flipped.

Tornado, Pierce

When
August 29, 5:06 PM CST to 5:15 PM CST
Where
Pierce County, 2.88 mi WNW of Beldenville to 3.69 mi WNW of Martell
Rating
EF0
Path length
6.65 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.786, -92.574

The tornado damaged a couple hundred trees along a sporadic path. It also hit a house, removing part of its roof with pole barn type construction, and one wall collapsed.

Thunderstorm Wind, Pierce

When
August 29, 5:12 PM CST to 5:17 PM CST
Where
Pierce County, 0.49 mi E of Beldenville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.770, -92.510

Photos provided via social media of several trees down in the village of Beldenville.

Heavy Rain, Polk

When
August 29, 5:18 PM CST to 9:00 PM CST
Where
Polk County, 1.19 mi NE of Deronda
Reported by
Trained Spotter
Coordinates
45.310, -92.410

County Dispatch reported 4-5 inches of standing water in the village of Amery.

Tornado, St. Croix

When
August 29, 5:30 PM CST to 5:33 PM CST
Where
St. Croix County, 3.4 mi ESE of Woodville to 1.8 mi WSW of Wilson
Rating
EF0
Path length
1.71 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.925, -92.240

The tornado knocked down or broke about two dozen trees. It was caught on video by a Wisconsin Department of Transportation camera located at Interstate 94 and Highway 128.

Thunderstorm Wind, St. Croix

When
August 29, 5:32 PM CST to 5:38 PM CST
Where
St. Croix County, 1.38 mi S of Wilson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.930, -92.180

Large tree down blocking road just south of I-94 near Wilson.

Thunderstorm Wind, St. Croix

When
August 29, 5:34 PM CST to 5:42 PM CST
Where
St. Croix County, 0.85 mi SW of Wilson
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -92.190

Two semi-truck trailers were flipped at a truck stop.

Thunderstorm Wind, Dunn

When
August 29, 5:46 PM CST to 5:56 PM CST
Where
Dunn County, 3.49 mi ESE of Knapp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -92.010

A few trees and power lines were down in the area near US-12 and CR K.

Thunderstorm Wind, Dunn

When
August 29, 5:52 PM CST to 5:58 PM CST
Where
Dunn County, 2.54 mi SE of Boyceville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.020, -92.000

A few trees and large branches were down near 370th St and 950th Ave, southeast of Boyceville. Some were across roads.

Thunderstorm Wind, Barron

When
August 29, 6:16 PM CST to 6:23 PM CST
Where
Barron County, 2.29 mi NNE of Chetek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.330, -91.630

County Dispatch reported trees down along 25 3/4 St.

Thunderstorm Wind, Chippewa

When
August 29, 6:25 PM CST to 6:34 PM CST
Where
Chippewa County, 0.85 mi NW of Chippewa Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -91.390

Shed was uplifted which caused damage to lawn mower.

Thunderstorm Wind, Eau Claire

When
August 29, 6:27 PM CST to 6:34 PM CST
Where
Eau Claire County, 2.54 mi SW of Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.790, -91.510

County Dispatch reported numerous trees and powerlines down in SW Eau Claire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213263, 1200978, 1198806, 1213267, 1212639, 1198807, 1213275, 1213276, 1213279, 1213281, 1213282, 1213284, 1213283.